Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 2, NWS Tulsa, OK

January 2, 20234 counties in Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jan 2, 2023, 5:05 PM CST for 4 counties in Oklahoma. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 2, 2023, 5:05 PM CST (23:05 UTC)
Expired
Jan 2, 2023, 5:45 PM CST
In force
40 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Craig County, OK, Mayes County, OK, Rogers County, OK, Wagoner County, OK

The radar

The Tulsa radar (KINX), 28 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 2, 5:38 PM CSTTORNADO4 Nne Pryor, OKEF-0 TORNADO SNAPPED TREE LIMBS, DAMAGED THE ROOFS OF SEVERAL HOMES, AND DAMAGED OR DESTROYED SEVERAL BARNS.
Jan 2, 5:40 PM CSTTSTM WND GST 815 S Adair, OKPRYOR MESONET LOCATED 5 MILES S OF ADAIR MEASURED 81.4 MPH THUNDERSTORM WIND GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 2, 3:34 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

224 
WUUS54 KTSA 022305
SVRTSA
OKC035-097-131-145-022345-
/O.NEW.KTSA.SV.W.0002.230102T2305Z-230102T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
505 PM CST Mon Jan 2 2023

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Southwestern Craig County in northeastern Oklahoma...
  Central Rogers County in northeastern Oklahoma...
  Western Mayes County in northeastern Oklahoma...
  Northwestern Wagoner County in northeastern Oklahoma...

* Until 545 PM CST.

* At 505 PM CST, severe thunderstorms were located along a line
  extending from 2 miles southwest of Foyil to near Taiwah to 5 miles
  northeast of Oneta, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations in or near the path include...
  Claremore...                      Vinita...
  Pryor...                          Pryor Creek...
  Chouteau...                       Chelsea...
  Inola...                          Adair...
  Foyil...                          Big Cabin...
  White Oak...                      Sportsmen Acres Community...
  Taiwah...                         Tiawah...
  Mazie...                          Murphy...
  Bushyhead...                      

This includes Interstate 44 between mile markers 246 and 282.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CST for northeastern
Oklahoma.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3678 9515 3612 9521 3601 9569 3621 9565
      3645 9561
TIME...MOT...LOC 2305Z 217DEG 32KT 3641 9555 3624 9555 3607 9564 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
273 
WWUS54 KTSA 022318
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
518 PM CST Mon Jan 2 2023

OKC145-022327-
/O.CAN.KTSA.SV.W.0002.000000T0000Z-230102T2345Z/
Wagoner OK-
518 PM CST Mon Jan 2 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WAGONER COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CST for northeastern
Oklahoma.

LAT...LON 3620 9521 3612 9557 3613 9557 3614 9558
      3645 9561 3673 9516
TIME...MOT...LOC 2317Z 222DEG 28KT 3646 9548 3628 9545 3617 9551 

$$

OKC035-097-131-022345-
/O.CON.KTSA.SV.W.0002.000000T0000Z-230102T2345Z/
Craig OK-Rogers OK-Mayes OK-
518 PM CST Mon Jan 2 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CST
FOR SOUTHWESTERN CRAIG...EASTERN ROGERS AND WESTERN MAYES COUNTIES...

At 517 PM CST, severe thunderstorms were located along a line
extending from 2 miles northeast of Foyil to 6 miles east of Taiwah
to 2 miles northeast of Inola, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations in or near the path include...
Claremore...                      Vinita...
Pryor...                          Pryor Creek...
Chouteau...                       Chelsea...
Inola...                          Adair...
Foyil...                          Big Cabin...
White Oak...                      Sportsmen Acres Community...                         
Tiawah...                         Bushyhead...                      

This includes Interstate 44 between mile markers 249 and 281.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CST for northeastern
Oklahoma.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3620 9521 3612 9557 3613 9557 3614 9558
      3645 9561 3673 9516
TIME...MOT...LOC 2317Z 222DEG 28KT 3646 9548 3628 9545 3617 9551 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 2:40 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jan 2, 2:40 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
240 PM CST Mon Jan 2 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Through tonight )
Issued at 229 PM CST Mon Jan 2 2023

Showers and thunderstorms, some severe, will be ending from west
to east later this evening into the early overnight hours. While
some hail may be possible initially, damaging winds and a few
tornadoes will be the main severe weather threats, with the
greatest chance for a strong tornado or two from southeast
Oklahoma into western Arkansas this evening. A Pacific cold front
will sweep across the area overnight, but low temperatures will
still be well above the seasonal averages.

&&

.LONG TERM...
(Tomorrow through Monday)
Issued at 229 PM CST Mon Jan 2 2023

Mainly quiet weather is expected for the rest of the forecast
period. Temperatures will fall back closer to normal by Wednesday
and Thursday before warming again Friday. An upper level
disturbance will bring a chance for a few showers Friday night
and Saturday, and will also help push a cold front through the
area. Near normal temperatures will follow this front over the
weekend, with a warming trend beginning again by early next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1127 AM CST Mon Jan 2 2023

Cigs will continue to lower to MVFR/IFR categories through the
early evening as TSRA coverage increases this afternoon along and
ahead of a cold front. Periods of MVFR/IFR vsbys can be expected
in TSRA. VFR elements will prevail with the passage of the front
in the 02z-04Z time period across the OK sites, and around 06z
across the AR sites. VFR elements will prevail for the remainder
of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   46  57  32  51 /  70   0   0   0
FSM   52  65  37  54 / 100   0   0   0
MLC   48  62  34  53 /  70   0   0   0
BVO   43  55  29  50 /  70   0   0   0
FYV   49  60  31  48 /  90   0   0   0
BYV   50  61  33  48 /  90   0   0   0
MKO   48  60  33  51 /  80   0   0   0
MIO   48  55  31  47 / 100   0   0   0
F10   46  60  32  52 /  60   0   0   0
HHW   49  65  37  55 /  70  10   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...05
LONG TERM....05
AVIATION...23
Hazardous weather outlook, Jan 2, 12:57 PM CST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1257 PM CST Mon Jan 2 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-031100
-Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1257 PM CST Mon Jan 2 2023

...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.
TORNADO.
	RISK...Elevated.
	AREA...Mainly southeast OK and west-central AR.
	ONSET...This afternoon and evening.

SEVERE THUNDERSTORM.
	RISK...Significant.
    AREA...Much of eastern OK and western AR.
	ONSET...This afternoon and evening.

HEAVY RAIN.
	RISK...Limited.
	AREA...Southeast OK and western AR.
	ONSET...This afternoon and evening.

DISCUSSION...
The risk of severe weather remains in place this afternoon
and evening. Thunderstorms, some of which could be severe, will
develop this afternoon across southeast OK and western AR. A second
round of thunderstorms will develop along a front moving from west
to east in the late afternoon, and continuing into the evening
hours. The highest risk of severe weather will be over southeast OK
and western AR, but severe storms may occur at any location. All
hazards will be possible, but will vary by location. For northeast
OK the primary hazard will be hail. The risk of tornadoes and strong
winds will increase to the southeast, with a low threat of a strong
tornado.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY THROUGH SUNDAY...No Hazards.

EXTENDED DISCUSSION...
Quieter weather will set in for the rest of the week with mild
temperatures and no good chance for rain through next weekend.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jan 2, 1:55 PM CST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Tulsa OK
155 PM CST Mon Jan 2 2023

ARZ019-020-029-022045-
Sebastian AR-Franklin AR-Crawford AR-
155 PM CST Mon Jan 2 2023

...A strong thunderstorm will impact portions of Franklin,
southeastern Crawford and eastern Sebastian Counties through 245 PM
CST...

At 155 PM CST, Doppler radar indicated a strong thunderstorm 4 miles
north of Branch, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Ozark...                          Charleston...
Greenwood...                      Lavaca...
Mulberry...                       Mansfield...
Altus...                          Branch...
Denning...                        Wiederkehr Village...
Cass...                           Bloomer...
Washburn...                       Burnville...
Fort Chaffee...                   Caulksville...
Jethro...                         Crossroads...
Dayton...                         Milltown...

This includes Interstate 40 in Arkansas between mile markers 24 and
42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3538 9371 3537 9375 3542 9380 3531 9381
      3532 9392 3523 9392 3523 9403 3514 9403
      3514 9414 3510 9414 3507 9423 3497 9424
      3534 9423 3577 9379 3577 9370
TIME...MOT...LOC 1955Z 222DEG 36KT 3538 9397

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

69
Special weather statement, Jan 2, 3:51 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Tulsa OK
351 PM CST Mon Jan 2 2023

OKZ054-059-022230-
Osage OK-Pawnee OK-
351 PM CST Mon Jan 2 2023

...A strong thunderstorm will impact portions of northwestern Osage
and northwestern Pawnee Counties through 430 PM CST...

At 351 PM CST, Doppler radar indicated a strong thunderstorm 4 miles
west of Fairfax, moving northeast at 60 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Fairfax...                        Shidler...
Ralston...                        Burbank...
Grainola...                       Foraker...
Pearsonia...                      Eastern Kaw Lake...
Webb City...                      Apperson...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CST for northeastern
Oklahoma.

&&

LAT...LON 3700 9632 3641 9667 3648 9694 3655 9692
      3655 9690 3657 9689 3659 9691 3675 9687
      3674 9683 3677 9682 3678 9675 3700 9675
TIME...MOT...LOC 2151Z 205DEG 51KT 3655 9678

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

69
Special weather statement, Jan 2, 4:29 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Tulsa OK
429 PM CST Mon Jan 2 2023

OKZ066-070-071-073-022315-
Pittsburg OK-Muskogee OK-Okmulgee OK-McIntosh OK-
429 PM CST Mon Jan 2 2023

...A strong thunderstorm will impact portions of McIntosh,
northwestern Pittsburg, southeastern Okmulgee and west central
Muskogee Counties through 515 PM CST...

At 429 PM CST, Doppler radar indicated a strong thunderstorm 3 miles
west of Indianola, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Muskogee...                       Eufaula...
Checotah...                       Crowder...
Oktaha...                         Boynton...
Canadian...                       Indianola...
Council Hill...                   Hanna...
Rentiesville...                   Hoffman...
Stidham...                        Raiford...
Vivian...                         Lake Eufaula State Park...
Wainwright...                     Summit...
Hitchita...                       Vernon...

This includes Interstate 40 in Oklahoma between mile markers 243 and
268.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CST for southeastern,
northeastern and east central Oklahoma.

&&

LAT...LON 3512 9602 3512 9601 3513 9601 3515 9600
      3515 9598 3520 9599 3570 9578 3571 9529
      3502 9572
TIME...MOT...LOC 2229Z 205DEG 49KT 3515 9583

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

69
Special weather statement, Jan 2, 4:34 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Tulsa OK
434 PM CST Mon Jan 2 2023

OKZ060>062-067-022315-
Tulsa OK-Rogers OK-Mayes OK-Wagoner OK-
434 PM CST Mon Jan 2 2023

...A strong thunderstorm will impact portions of Rogers, northwestern
Mayes, northwestern Wagoner and east central Tulsa Counties through
515 PM CST...

At 434 PM CST, Doppler radar indicated a strong thunderstorm 3 miles
northeast of Broken Arrow, moving northeast at 65 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Claremore...                      Coweta...
Catoosa...                        Verdigris...
Chelsea...                        Foyil...
Taiwah...                         Tiawah...
Oneta...                          Bushyhead...

This includes Interstate 44 between mile markers 231 and 269.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CST for northeastern
Oklahoma.

&&

LAT...LON 3660 9536 3658 9533 3651 9533 3651 9529
      3595 9570 3603 9590 3660 9562
TIME...MOT...LOC 2234Z 204DEG 57KT 3607 9576

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Local storm report, Jan 2, 4:38 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
438 PM CST MON JAN 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             1 NNE BROKEN ARROW      36.06N 95.78W
01/02/2023  E0.75 INCH       TULSA              OK   EMERGENCY MNGR

            DIME HAIL REPORTED BY EMERGENCY MANAGER IN
            CENTRAL BA.

&&

JDS
Special weather statement, Jan 2, 4:54 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Tulsa OK
454 PM CST Mon Jan 2 2023

OKZ073-022330-
Pittsburg OK-
454 PM CST Mon Jan 2 2023

...A strong thunderstorm will impact portions of southwestern
Pittsburg County through 530 PM CST...

At 454 PM CST, Doppler radar indicated a strong thunderstorm 4 miles
southwest of Haywood, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Mcalester...                      Kiowa...
Savanna...                        Ashland...
Mcalester Regional Airport...     Haywood...
Scipio...                         Arpelar...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CST for southeastern
Oklahoma.

&&

LAT...LON 3505 9609 3506 9607 3509 9606 3512 9603
      3512 9601 3511 9599 3502 9571 3468 9589
      3468 9609
TIME...MOT...LOC 2254Z 209DEG 32KT 3486 9602

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

69

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 1:38 PM CSTAreal Flood AdvisoryTSALeFlore, Pushmataha3 hr
Jan 2, 3:51 PM CSTSpecial Weather StatementTSAOsage39 min
Jan 2, 4:29 PM CSTSpecial Weather StatementTSAMcIntosh, Muskogee46 min
Jan 2, 4:34 PM CSTSpecial Weather StatementTSARogers41 min
Jan 2, 4:54 PM CSTSpecial Weather StatementTSAPittsburg36 min
Jan 2, 5:04 PM CSTSevere Thunderstorm WarningTSAMcIntosh, Pittsburg56 min
Jan 2, 5:29 PM CSTAreal Flood AdvisoryTSAMcIntosh, Pittsburg3 hr
Jan 2, 5:31 PM CSTTornado WarningTSAHaskell, McIntosh, Pittsburg44 min
Jan 2, 5:31 PM CSTTornado WarningTSACraig, Delaware, Mayes44 min
Jan 2, 5:36 PM CSTSevere Thunderstorm WarningTSACherokee, Muskogee, Wagoner39 min
Jan 2, 5:56 PM CSTSpecial Weather StatementTSAMayes34 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.